FDA investigates radiation overexposure with CT brain perfusion imaging
Over an 18-month period, 206 patients at a particular facility received radiation doses that were approximately eight times higher than the expected level. Instead of receiving the expected dose of 0.5 Gy (maximum) to the head, these patients received 3-4 Gy, according to the agency. In some cases, the excessive dose resulted in hair loss and erythema. The facility has since notified all patients who received the overexposure and provided resources for additional information.
“While this event involved a single kind of diagnostic test at one facility, the magnitude of these overdoses and their impact on the affected patients were significant,” the FDA said. “This situation may reflect more widespread problems with CT quality assurance programs and may not be isolated to this particular facility or this imaging procedure.”
The agency is concerned that if patient doses are higher than the expected level, but not high enough to produce obvious signs of radiation injury, it may go undetected and unreported, putting patients at increased risk for long-term radiation effects.
In response, the FDA is encouraging every facility performing CT imaging to review its CT protocols and be aware of the dose indices normally displayed on the control panel. The indices include the volume CT dose index (abbreviated CTDIvol, in units of mGy) and the dose-length product (DLP, in units of mGy-cm).
In an attempt to understand the scope and depth of the “potential public impact,” the agency is seeking reports to help gather additional information related to CT radiation overexposure and assess its public health impact. They are asking for the inclusion of the following information in the reports, if available:
- The protocol followed during the event;
- The CT conditions of operation (i.e. technical parameters including kVp, mA, time per rotation, mAs, mode, etc.); and
- The dose-index values displayed (CTDIvol, DLP).